Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2000, 6:25 PM CDT for Butler County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 11, 2000, 6:25 PM CDT (23:25 UTC)
- Expired
- May 11, 2000, 6:55 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Butler County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
951 WUUS53 KDMX 112325 SVRDSM IAC023-120000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BUTLER COUNTY IN NORTH CENTRAL IOWA * UNTIL 655 PM CDT * AT 625 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF PARKERSBURG...OR ABOUT 19 MILES WEST OF WATERLOO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR SHELL ROCK AROUND 650 PM CDT SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4257 9286 4255 9268 4259 9256 4287 9256 JOHNSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:10 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 11, 3:10 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT THU MAY 11 2000 SHORT TERM...TRIPLE POINT IS STARTING TO SHOW ITS HAND IN THE VSB IMAGERY...NR SLB OR STORM LAKE. MOST LIKELY INIT AREA SHOULD BE FROM THAT LOCATION TWDS ALO AND JUST TO THE N. 18Z DSM GOES SOUNDER SOUNDING CAPE WAS 4200 WITH A CIN OF 100. SPICKARD IS EVEN MORE INTERESTING BUT NOT REALITY. CU FLD OVRHD IS THICKENING ABIT WITH RECORD HIGH AT HAND. CAP IS IN PLACE S OF IMAGERY WRMFNT. XPCG DVLPMT VCNTY TRIPLE PT BTWN 6 TO 9 PM. LONGER TERM...NEW MESOETA AND MORE SUBTLY THE 12Z ETA DVLPS CONVECTIVE FEEDBACK OVR ERN IA AND ROLLS IT TWD CHI TNGT. THUS A COMPLEX SIMILAR TO LAST NGT IS XPD OVR ERN PTN CWA EWD. PUSH OF SFC NWLY FLOW SLOWS TMR AS UPR SUPPORT LIFTS ACRS MN. MORE CONVECTION THEN PSBL ACRS SERN IA TMR. CD SURGE ARRIVES FRI NGT AND SAT WITH SOME THREAT OF SHWRS ACRS NRN CWA AS H8 TMP GOES TO ZERO BY 48HRS NKRN CWA. OPTTED TO LEAVE OUT OF FCST ATTM. PREV FCST TMPS MATHCED WELL WITH SUGGESTED NUMBERS. WL NOT XTEND WND ADVISORY. .DSM...NONE MYERS
In the hours before
Special weather statement, May 11, 12:44 PM CDT, 5 hours 41 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-112300- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1244 PM CDT THU MAY 11 2000 HAZARD--ISOLATED SEVERE THUNDERSTORMS PRODUCING HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING WINDS EXCEEDING 60 MPH...AND TORNADOES. AREA OF CONCERN--NORTH OF HIGHWAY 30 AND EAST OF INTERSTATE 35. TIMING DETAILS--FROM 5 PM TO MIDNIGHT. METEOROLOGICAL COMMENTS--VERY WARM AND HUMID AIR IS SURGING NORTHEAST ACROSS SOUTHWEST IOWA AT MIDDAY AS A LOW PRESSURE AREA NEARS OMAHA. WINDS HAVE REACHED 40 MPH AT TIMES ALONG THE MISSOURI BORDER AS DEWPOINTS HAVE RISEN TO AROUND 70 DEGREES. CLOUDS ARE CLEARING RAPIDLY ACROSS CENTRAL IOWA ALLOWING TEMPERATURES TO JUMP INTO THE 80S. THESE EVENTS ARE DESTABILIZING THE LOWER ATMOSPHERE QUICKLY. HOWEVER...A STRONG WARM LAYER IN THE MIDDLE LEVELS OF THE ATMOSPHERE IS PROVIDING A STRONG CAP WHICH WILL LIKELY PREVENT SIGNIFICANT THUNDERSTORM DEVELOPMENT SOUTH OF HIGHWAY 30 AND POSSIBLY AS FAR NORTH AS HIGHWAY 20 INTO THE EARLY EVENING. THE MOST LIKELY AREA TO SEE RAPID THUNDERSTORM INITIATION WILL BE NEAR THE JUNCTION OF THE LOW PRESSURE AREA AND ATTENDANT COLD AND WARM FRONTS WHICH ARE FORECAST TO TRAVEL EASTWARD NEAR HIGHWAYS 20 AND 30. THE LOW IS FORECAST TO BE NEAR CARROLL AT 4 PM...BETWEEN AMES AND IOWA FALLS BY 7 PM AND NEAR WATERLOO BY 10 PM. AFTER SUNDOWN...THUNDERSTORMS MAY THEN ERUPT FROM NORTHEAST IOWA BACK SOUTHWEST INTO SOUTH CENTRAL OR SOUTHEAST SECTIONS OF THE STATE AS THE CAP WEAKENS SOMEWHAT OVERNIGHT. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUPS SHOULD PLAN FOR ACTIVATION THIS EVENING. MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:48 PM CDT | Tornado Warning | DMX | Butler | 17 min |
| May 11, 6:53 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 32 min |
| May 11, 6:56 PM CDT | Tornado Warning | DMX | Black Hawk | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.